Jump to content

Weight Gain A Problem.


Recommended Posts

Hi everyone. I hope this is in the correct forum. Ever since taking Abilify I've had a voracious appetite and eating more and more every day even when not hungry. I'm definitely not used to this. I've probably gained 20lbs in the last month and a half that I've been taking it.

 

I've had MDD all of my life. Up to my mid 20's I was thin as a rail. After that I would gain and lose weight depending on how I felt. When depressed I can either over eat or not eat enough. Since I retired on disability in 2000 I've become very sedentary, not that I was an outside person for walks, etc. But at least when I was working and married at the time, I was out and about much more than now. Now with the depression and severe anxiety in full swing at 53 years old, I hardly ever leave my apartment. I am much more secure here than going out where it and people are unreliable at best.

 

I've been through years of therapy for the anxiety but it hasn't helped with my leaving the apartment or even walking or excising. It's been a very frustrating life.

 

Anyway, I plan on talking to my new PDoc later this month, couldn't get a sooner appointment, about getting off the Abilify so my hunger can back under control. It's not helping my diabetes or cholesterol and high blood pressure.

 

If this PDoc doesn't want to help me then I imagine I'll find another.

 

Does anyone have any suggestions to what I can do in the meantime to affect my hunger and by extension the weight gain?

Link to comment
Share on other sites

Thanks LaurynJcat. Glad that it's helping you. Unfortunately, I've never been one for exercise and it's even worse as the depression has worsened and as I get older.

 

But I'm certainly open to all information and advice.

 

Bye for now.

Link to comment
Share on other sites

Wow, I didn't realize it affects blood sugar.  I hope you can switch to another medication that is helpful and not upsetting your body systems.

 

Abilify didn't work out for me b/c of the muscle twitching and spasms. 

Link to comment
Share on other sites

At least it helped your mood. I'm not getting any benefits. Yes you definitely need steady hands.

I've decided never to take another antipsychotic. Too dangerous for me. There are 3 new antidepressants since 2013. I may ask to try one of those.

Link to comment
Share on other sites

  • 3 weeks later...

I have gained a huge amount of weight on Abilify. It has totally changed my appetite. I feeli like I am always hungry, or at least have no ability to turn down food. It's crazy, I don't feel like myself in this regard at all. I need to get serious about tracking what I am eatting just so I don't continue to gain. I also need to add some sort of excercising, even thought I know easier said then done. ?

I feel better though on Abilify so I know I can't go off it...

Link to comment
Share on other sites

  • 3 weeks later...
  • 1 month later...
  • 2 months later...

Add more soluble sources of fibre in your diet (ground flax, ground chia, or psyllium husk) to prevent your blood sugar from spiking and crashing thus causing you to feel hungry.  Consume more lean sources of protein to keep you full longer.  Make sure your carbohydrates are from complex sources and avoid simple or refined carbohydrates.  Eat clean, don't go to the grocery store hungry, and don't even buy junk or bring it into your home.  Cook from scratch instead of eating out.  Short bursts of HIIT(high intensity interval training) can help increase your metabolism as well, and even if its only 5 minutes with something as simple as running on one spot or punching the air as fast as you possibly can (>90% cardio capacity) for 60 seconds, 30 second lower intensity, repeat).  Adding Wellbutrin might help surpress and counteract the appetite stimulation from Abilify.  

Link to comment
Share on other sites

  • 6 months later...

You are in good company.  It has been a frustrating life, I'm sure.  I was going to say that Abilify has affected my weight, all anti-psychotics have affected it.  I've added weight loss shakes to my refrigerator, so I can grab a quick substitute for a meal.  They are inexpensive and found at retail/grocery stores everywhere.  I really hope this helps someone.  Can't wait until I find a good medication match, so I won't be so heavy.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...